Alert archive / Illinois / Flash Flood Warnings in 2022
Flash Flood Warning 4, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at May 31, 2022, 11:29 PM CDT for Fulton County, Schuyler County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2022, 11:29 PM CDT (04:29 UTC)
- Expired
- Jun 1, 2022, 2:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fulton County, IL, Schuyler County, IL
The radar
The Lincoln radar (KILX), 96 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 11:51 PM CDT | FLASH FLOOD | Lewistown, IL | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM LEWISTOWN. REPORT FROM MPING: STREET/ROAD FLOODING. |
| May 31, 11:51 PM CDT | FLASH FLOOD | Lewistown, IL | REPORT FROM MPING: STREET/ROAD FLOODING; STREET/ROAD CLOSED; VEHICLES STRANDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1166 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.2
The text
As transmitted.
574
WGUS53 KILX 010429
FFWILX
ILC057-169-010730-
/O.NEW.KILX.FF.W.0004.220601T0429Z-220601T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
1129 PM CDT Tue May 31 2022
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Fulton County in west central Illinois...
Northern Schuyler County in west central Illinois...
* Until 230 AM CDT.
* At 1128 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1 inch of rain
has fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Canton, Lewistown, Cuba, Astoria, Vermont, St. David, Ipava,
Littleton, Table Grove, Dunfermline, Bernadotte, Smithfield,
Bryant, Huntsville, Marietta, Duncan Mills, Ray, Marbletown, Bluff
City and Fiatt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 4017 9022 4016 9091 4028 9091 4028 9045
4057 9045 4057 9044 4056 8990
FLASH FLOOD...RADAR INDICATED
$$
251 follow-up statement
122
WGUS73 KILX 010728
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
228 AM CDT Wed Jun 1 2022
ILC057-169-010738-
/O.EXP.KILX.FF.W.0004.000000T0000Z-220601T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fulton IL-Schuyler IL-
228 AM CDT Wed Jun 1 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 230 AM CDT EARLY THIS MORNING
FOR FULTON AND NORTHERN SCHUYLER COUNTIES...
The heavy rain has ended and flood waters are receding. Flash
flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 4017 9022 4016 9091 4028 9091 4028 9045
4057 9045 4057 9044 4056 8990
$$
37What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 31, 8:58 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 31, 8:58 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 858 PM CDT Tue May 31 2022 .SYNOPSIS... Issued at 319 PM CDT Tue May 31 2022 Scattered showers and thunderstorms are expected to develop near the Mississippi River this evening and track southeast tonight. A few storms could be strong to severe, mainly west of the Illinois River. The cold front will result in a broad range of temperatures on Wednesday, with areas north of I-70 in the 70s and areas south of I- 70 in the mid-80s. Showers may linger Wednesday, with the best chance for rain being south of I-72. && .UPDATE... Issued at 858 PM CDT Tue May 31 2022 A broken line of convection has developed along an advancing cold front from northwest Illinois into north-central Missouri this evening: however, the chance for severe weather continues to dwindle as daytime instability wanes and deep-layer shear decreases. Latest mesoanalysis indicates MLCAPEs of 1500-2000J/kg across the western half of the KILX CWA...with much higher values in excess of 2500J/kg noted well upstream across Oklahoma into southwest Missouri. With instability steadily decreasing and the nocturnal low-level jet progged to strengthen well W/SW of Illinois tonight, do not think the current line of convection will have much fuel to work with as it gradually shifts eastward into central Illinois. May see a few cells with gusty winds/small hail, but overall severe threat looks low. The more significant thunderstorm activity will focus across Oklahoma into Arkansas/Missouri as it is fed by the LLJ. Some of this convection may reach areas along/south of I-72 late tonight, but will be in a much weakened state as it arrives. Made updates to hourly PoPs, mainly to delay arrival of precip chances. Based on current trends, areas east of I-55 will remain dry until after midnight. && .SHORT TERM...(This evening through Wednesday) ISSUED AT 319 PM CDT Tue May 31 2022 An occluded 988-mb low pressure system remains located just north of MN as of 2pm/19z, with its cold front remaining draped across WI and into east-central IA. Assessing today's convective prospects remains a challenge. Extensive cirrus has persisted through the day west of I-55, and has been most dense west of the IL River. As a result, temps were only in the upper 70s (as of 2pm) west of the IL River as opposed to mid-80s near I-55 and upper 80s across eastern IL. That leaves questions as to how much destabilization will occur, and the latest RAP analysis shows SBCIN still present across west-central IL, which is the area that was originally expected to be most conducive for svr wx this evening. There are also a few weak MCVs tracking northwest through the area. The stronger of these tracked near the far NW corner of the CWA as of 2pm/19z, and helped invigorate some showers between the IL River and I-55 along a remnant outflow boundary. However, these showers dissipated almost as quickly as they formed as the ascent provided by the MCV shifted away. Visible satellite has shown some thinning of the cirrus shield, perhaps caused by subsidence behind this MCV, so there may still be a window for sufficient destabilization to occur. While CAMs have not had the best handle on today's evolution, one noteworthy trend has been a shift towards later storm development and subsequent movement into our CWA. The latest runs now keep most of the activity west of the CWA through 00z. Overall, confidence in the severe threat has waned. Storms are expected to develop later in the day, in an area that has remained beneath dense cirrus for much of the day, and not push into the ILX CWA until late evening when any instability that does manage to develop is trending downward. While the severe threat isn't zero, the coverage of strong storms may less than initially anticipated, especially with eastward extent into the CWA overnight. The environment remains supportive of heavy rain, as 850-mb moisture transport is focused ahead of the front, with 850-mb flow nearly parallel to the front. The latest RAP shows PWAT values around 1.7" this afternoon, and some deterministic models have PWAT values approaching 2", which would be in the 99th percentile relative to the climatology. The 12z HREF shows the potential for localized QPF maximums of 2" west of I-55 through Wed AM, and just west of the ILX CWA there are max QPF values in excess of 4", although these values may be a tad overdone given the shift in expectations since the 12z models ran this morning. Flash flood guidance suggests that more than 2" of rain in 3 hours would lead to problems. Despite a supportive environment, there are a few factors limiting a greater flash flood threat. Antecedent soil moisture is quite low, only 10- 20%. Additionally, the axis of convection shifts southeast as the front advances through overnight, keeping storms from lingering over any one location for too long. Waning instability should result in rainfall rates trending downward overnight as well. Uncertainties in the frontal timing linger and impact the forecast for Wednesday. The current expectation is that the front will be near I-72 corridor by sunrise Wed, then shift into SE IL. Additional showers and storms will be possible along the frontal zone Wed afternoon/evening as a shortwave tracks from the west- central Plains towards the Great Lakes. The presence of the front will lead to a broad range of high temps on Wed, with areas NW of the IL River only in the low 70s while areas south of I-70 reach the mid-80s. .LONG TERM...(Wednesday night through Tuesday) ISSUED AT 319 PM CDT Tue May 31 2022 Depending on where the frontal boundary stalls, some precip chances could linger Wed night into Thurs. High pressure building over the central Plains will result in a few cool, dry days. Temps will be in the low 70s on Thursday, then recover into the upper 70s by Friday as a weakening, broad sfc high shifts directly over IL. Into the weekend, an upper level low remains anchored over the Canadian Prairie to the north of Minnesota, while upper level ridging builds over the Rockies. As disturbances drop through the northwest flow over the northern Plains late this weekend and into early next week, they could provide precip chances across central IL. No significant heat waves are expected through the current long term period (through June 7th), with highs in the upper 70s to mid 80s from Saturday through early next week. That trend appears likely to continue, as the latest CPC outlook (valid June 8-14) favors below normal temperatures. Normal highs for the second week of June are in the low to mid 80s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 644 PM CDT Tue May 31 2022 Main aviation forecast concern continues to focus on convective development this evening into tonight. 2330z/630pm radar mosaic shows scattered showers/thunder beginning to develop along a cold front near the Mississippi River: however, areal coverage remains minimal at this time. Think this activity will develop/spread northeastward over the next few hours...first impacting KPIA after 03z. HRRR/NAM suggest a broken band of convection gradually working its way further E/SE as the night progresses...potentially reaching KBMI/KSPI by around 07z and further east to KCMI by 09z. Given low confidence forecast, have maintained just VCTS at the terminals until radar trends become more apparent. As was noted by the previous forecast package, it appears a period of MVFR ceilings will develop once the cold front passes late tonight into Wednesday morning. Winds will initially be S/SW with gusts over 20kt at both KDEC/KCMI early, then will veer to NW and drop below 10kt after FROPA late tonight. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Barnes SYNOPSIS...Erwin SHORT TERM...Erwin LONG TERM...Erwin AVIATION...Barnes
Hazardous weather outlook, May 31, 3:19 PM CDT, 8 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 319 PM CDT Tue May 31 2022 ILZ027>031-036>038-040>051-053-012030- Cass-Champaign-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason- McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-Stark- Tazewell-Vermilion-Woodford- 319 PM CDT Tue May 31 2022 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated strong-to-severe thunderstorms are possible this evening. Expected hazards include scattered thunderstorm wind gusts up to 60 mph, large hail to the size of half-dollars, and a tornado. Torrential downpours and cloud-to- ground lightning will accompany these storms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Scattered thunderstorms could redevelop between Wednesday afternoon into Wednesday night. These are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this evening. ILZ052-054>057-061>063-066-012030- Christian-Clark-Coles-Cumberland-Douglas-Edgar-Effingham-Moultrie- Shelby- 319 PM CDT Tue May 31 2022 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Strong-to-severe thunderstorms are possible this evening evening and overnight. Expected hazards include scattered thunderstorm wind gusts up to 60 mph and large hail to the size of quarters. Torrential downpours and cloud-to- ground lightning will accompany these storms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Additional strong to severe thunderstorms are possible Wednesday afternoon and evening. Possible hazards include wind gusts to 60 mph and large hail up to the size of quarters. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. ILZ067-068-071>073-012030- Clay-Crawford-Jasper-Lawrence-Richland- 319 PM CDT Tue May 31 2022 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TONIGHT... Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... Strong to severe thunderstorms are possible Wednesday afternoon and evening. Possible hazards include wind gusts to 60 mph and large hail to the size of quarters. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. MJA
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 10:56 PM CDT | Severe Thunderstorm Warning | ILX | Fulton | 52 min |
| Jun 1, 3:17 AM CDT | Flash Flood Warning | ILX | Menard, Morgan, Sangamon, Scott | 3 hr |
| Jun 1, 3:51 AM CDT | Flash Flood Warning | ILX | Sangamon | 3 hr |
Nearby
Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.